Premarin, Provera, and Breast Cancer Risk (Again)

A new study published in the Journal of the American Medical Association (JAMA) reports that the combined used of synthetic hormones (Premarin + Provera = Prempro) not only increases the risk of breast cancer, but also increases the risk of death from breast cancer.1

These synthetic hormones are different in molecular structure from bio-identical hormones. Bio-identical hormones are identical in structure to hormones naturally found in the human body and are used in bio-identical hormone replacement therapy (BHRT). BHRT has better efficacy and is not associated with the same risks as conventional hormone replacement therapy (HRT).2

Premarin (horse estrogen) and Provera (synthetic progestin) are hormones which are not naturally found in the human body. Furthermore, they are administered together (Prempro) in the same dose every day…which is not physiological. That is, it is never natural or normal for a reproductive woman to have the same levels of reproductive hormones each and every day.

Again, the Provera component of Prempro is a synthetic progestin taken every day, which is supposed to mimic the actions of natural progesterone. However progesterone is naturally released in a reproductive woman only after ovulation and only for 2 weeks of her cycle (and during pregnancy in increasing amounts), not every day.

The culprit causing the increased risk of breast cancer when using Prempro is probably the Provera since other studies using only Premarin have not shown an increase in breast cancer. Nevertheless, it is important to recognize that the effects of hormone therapy likely depend not only on the molecular structure of the hormones being administered, but also on whether the hormones are taken in a manner which mimics a reproductive cycle.

In my practice I use bio-identical hormone replacement therapy (BHRT)2 to treat peri-menopause, menopause and post-menopause, in a way which best replicates a reproductive woman’s hormone cycles.

1Reference
2
Reference

  • Rosario

    You could have withdrawal bleinedg when coming off of it. Withdrawal bleinedg can act a lot like a menstrual period.Pls get in touch with your dr to let them know that you want to go off of it because you have not noticed any improvement in the acne situation since being on the Dianette 35.